Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 487, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 10, 2023, 12:42 AM EDT for Crisp County, Dooly County, Macon County, Georgia. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2023, 12:42 AM EDT (04:42 UTC)
- Expired
- Aug 10, 2023, 12:52 AM EDT
- In force
- 10 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crisp County, GA, Dooly County, GA, Macon County, GA
The radar
The Robins AFB radar (KJGX), 82 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
217
WUUS52 KFFC 100442
SVRFFC
GAC081-093-193-100530-
/O.NEW.KFFC.SV.W.0487.230810T0442Z-230810T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1242 AM EDT Thu Aug 10 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Macon County in west central Georgia...
Dooly County in central Georgia...
North central Crisp County in central Georgia...
* Until 130 AM EDT.
* At 1241 AM EDT, a severe thunderstorm was located over Byromville,
or 9 miles northwest of Vienna, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cordele, Vienna, Unadilla, Byromville, Pinehurst, Lilly, Dooling,
Drayton, Richwood, and Flint River Wma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3208 8398 3209 8398 3210 8400 3211 8400
3212 8401 3213 8401 3215 8403 3217 8403
3217 8404 3225 8401 3229 8394 3222 8363
3206 8368 3196 8384
TIME...MOT...LOC 0441Z 301DEG 21KT 3218 8392
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
940
WWUS52 KFFC 100452
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1252 AM EDT Thu Aug 10 2023
GAC081-093-193-100501-
/O.CAN.KFFC.SV.W.0487.000000T0000Z-230810T0530Z/
Macon GA-Dooly GA-Crisp GA-
1252 AM EDT Thu Aug 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON...DOOLY AND
NORTH CENTRAL CRISP COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3208 8398 3209 8398 3210 8400 3211 8400
3212 8401 3213 8401 3215 8403 3217 8403
3217 8404 3225 8401 3229 8394 3222 8363
3206 8368 3196 8384
TIME...MOT...LOC 0447Z 301DEG 21KT 3215 8386
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:24 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 9, 11:24 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1124 PM EDT Wed Aug 9 2023 ...Evening Update... .UPDATE... Issued at 1120 PM EDT Wed Aug 9 2023 Convective coverage has generally waned over the last hour, but a couple of persistent supercells continue to ride along the nearly stationary frontal boundary draped across the southwest portion of the area. Given favorable MUCAPE in this area, these lingering cells may be relatively slow to diminish, but a general downtrend in intensity is expected with these over the next hour or two. As the coverage of these severe cells will remain isolated, likely will allow the remnants of the ongoing Severe Thunderstorm Watch to expire at 04Z. RW && .SHORT TERM... (This evening through Thursday) Issued at 304 PM EDT Wed Aug 9 2023 Forecast remains complicated and confidence is low to medium. There is the potential for two thunderstorm complexes to impact the CWA, but the timing and strength of the second one remains somewhat unclear. THe first MCS is noted across western TN/southern MO/NE AR. This system will continue to move east for the remainder of the afternoon and is progged to approach NW GA just before 00Z. The second system is noted in the water vapor imagery...a shortwave trough over western KS. This feature will also continue to move east within the mid level flow. The synoptic and hi-res models continue to struggle with both of these systems. The synoptic models seem to be having issues differentiating between the two complexes. The hi-res models are struggling with timing/strength. Have taken a blend of the hi-res models for timing. The first complex may be weakening by the time it gets to NW GA late this afternoon and evening. It should be getting away from any good forcing. Even though the system may be weakening overall, there should still be enough instability around for a few strong storms or even an isolated severe thunderstorm. Do think the second MCS will be the main weather-maker for the CWA. Exact timing differences abound amongst the hi-res models, but consensus is between 06Z and 12Z for areas north of I-20. The models really dont' have a clue what to do with tomorrow on the back side of the MCS. Northern portions of the CWA may end up being stabilized by precip and thick cloud cover for the afternoon. Any leftover outflow may help trigger storms in the south tomorrow afternoon...depending upon how far south the original system makes it. The second system comes with plenty of mid level forcing and even some jet dynamics. There will also be plenty of moisture and some instability and shear to work with. Strong storms will be likely, with a few severe storms possible. The primary hazard for any severe thunderstorms will be damaging wind gusts in excess of 60 mph. A few reports of large hail are also possible along with some potential for localized flooding, especially where storms repeatedly move. A brief tornado cannot be ruled out. NListemaa && .LONG TERM... (Friday morning through next Tuesday) Issued at 304 PM EDT Wed Aug 9 2023 No major updates to the long term forecast. By Friday, the southeast will return once again to a more northwesterly flow regime through early next week. By now we know what this means for us...unsettled weather. In looking at the latest guidance, one noteworthy item that might be worth watching is a shortwave, originating from south-central Canada that looks to dive southward towards the Ohio/TN Valley evolving into an upper low early next week. Per 12z runs perhaps some'drier' air behind this system will move into some portions of the forecast area. Though as with any system this far out (day 6/7) and within NW flow, the timing and evolution among model guidance remains pretty widely spread. Not much relief in the way of temperatures either. The warm, moist airmass that has been in place looks to stick around through the long-term period despite rain/thunder chances and cloud cover. High temperatures will generally be in the 90s and low temperatures in the 70s. Will certainly need to watch the heat Friday through the weekend as heat indices may climb to near advisory criteria. 07 && .AVIATION... (00Z TAFS) Issued at 722 PM EDT Wed Aug 9 2023 Initial potential for TSRA to affect ATL area and CSG sites in the 01-03Z time frame this evening. Thereafter, uncertainty increases regarding potential Friday AM additional TSRA, though highest confidence period for ATL sites would be 10-14Z. Thereafter, likely to be lesser coverage into afternoon. Potential for at least MVFR cigs increases as well from 10-16Z at ATL/AHN sites. Patchy IFR is possible. Winds remain west through the period with speeds 4-8 kt overnight increasing to 6-12 kts on Thursday with gusts up to 20 kts. Higher gusts possible in TSRA. //ATL Confidence...00Z Update... Medium confidence in tsra timing/potential and morning cigs. High confidence on winds. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 71 87 72 90 / 60 60 30 50 Atlanta 74 89 73 92 / 60 60 30 50 Blairsville 66 79 67 84 / 80 70 40 40 Cartersville 71 86 71 90 / 60 70 30 40 Columbus 76 95 77 95 / 40 30 20 60 Gainesville 71 84 71 89 / 60 60 30 40 Macon 75 94 76 92 / 40 30 20 70 Rome 72 85 72 90 / 70 70 30 40 Peachtree City 73 91 72 92 / 50 40 30 50 Vidalia 76 94 78 95 / 20 20 20 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....07 AVIATION...RW
Hazardous weather outlook, Aug 9, 4:52 PM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 452 PM EDT Wed Aug 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-102100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 452 PM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Two waves of thunderstorms are possible from this evening into tonight. The first round of storms is most likely to affect portions of northwest and north Georgia this evening with strong, gusty winds the main threat, though a gradual weakening trend is possible. Additional thunderstorms are possible late tonight into early Thursday morning. Strong to severe thunderstorms would again be possible with damaging wind gusts the main threat. Locally heavy rainfall could cause localized flooding concerns as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The potential for severe weather will continue into Thursday as thunderstorms will be ongoing early in the morning. The Storm Prediction Center has issued a marginal risk for severe storms mainly along and north of a Columbus to Vidalia line. Periods of thunderstorm activity will continue through next Tuesday. The highest storm chances will occur during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested, but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 9, 7:01 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT Wed Aug 9 2023
GAZ002-004>007-011-012-019-092330-
Chattooga GA-Gilmer GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-
Floyd GA-Fannin GA-
701 PM EDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of western Gilmer,
Murray, northeastern Floyd, eastern Whitfield, southeastern Walker,
Gordon, northeastern Chattooga and northwestern Fannin Counties
through 730 PM EDT...
At 701 PM EDT, a line of strong thunderstorms was along a line
extending from Beaverdale to near North Georgia Speedway to near
Everett Springs, and moving east at 35 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Calhoun, Chatsworth, Eton, Resaca, Plainville, Ranger,
Crandall, Sumac, Subligna, Jones Mill, Redbud, Lake Marvin, Conasauga
Lake, Beaverdale, Oakman, Fort Mountain State Park, Carters,
Sonoraville, and Tails Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3495 8443 3463 8456 3440 8479 3440 8495
3438 8497 3440 8498 3438 8498 3439 8500
3438 8501 3447 8533 3474 8498 3495 8489
TIME...MOT...LOC 2301Z 285DEG 30KT 3491 8482 3471 8487 3445 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 9:10 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
910 PM EDT Wed Aug 9 2023
GAZ041-042-100145-
Haralson GA-Carroll GA-
910 PM EDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern
Haralson and west central Carroll Counties through 945 PM EDT...
At 910 PM EDT, a strong thunderstorm was near Mount Zion, or 11 miles
west of Carrollton, moving northeast at 25 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Carrollton, Bremen, Tallapoosa, Bowdon, Mount Zion, Waco, John Tanner
State Park, and Bowdon Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern Georgia.
&&
LAT...LON 3379 8534 3375 8515 3360 8506 3350 8526
3355 8532 3374 8536 3375 8536
TIME...MOT...LOC 0110Z 224DEG 21KT 3362 8528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:28 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Heard | 47 min |
| Aug 9, 9:08 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 52 min |
| Aug 9, 9:10 PM EDT | Special Weather Statement | FFC | Carroll | 35 min |
| Aug 9, 9:27 PM EDT | Severe Thunderstorm Warning | FFC | Heard, Troup | 48 min |
| Aug 9, 9:40 PM EDT | Severe Thunderstorm Warning | FFC | Harris | 35 min |
| Aug 9, 10:01 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Talbot | 44 min |
| Aug 9, 10:05 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 40 min |
| Aug 9, 10:37 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Harris, Marion, Muscogee, Talbot | 38 min |
| Aug 9, 11:06 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Talbot, Taylor | 39 min |
| Aug 9, 11:35 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley, Taylor | 40 min |
| Aug 10, 12:07 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Houston, Macon, Schley, Sumter | 38 min |
| Aug 10, 4:47 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 28 min |
| Aug 10, 5:25 AM EDT | Special Weather Statement | FFC | Bartow, Chattooga, Floyd, Gordon, Polk | 35 min |
| Aug 10, 6:45 AM EDT | Special Weather Statement | FFC | Carroll, Clayton, Coweta, DeKalb, Douglas, Fayette and 2 more | 30 min |
| Aug 10, 7:52 AM EDT | Special Weather Statement | FFC | Coweta | 23 min |
| Aug 10, 9:03 AM EDT | Special Weather Statement | FFC | Harris | 27 min |
| Aug 10, 9:31 AM EDT | Special Weather Statement | FFC | Talbot | 29 min |
| Aug 10, 11:12 AM EDT | Special Weather Statement | FFC | Bleckley | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.